Tornadoes · United States · Nebraska · 2008

EF0 tornado, Murphy to Aaron Arpt, Nebraska, May 29, 2008

From Murphy to Aaron Arpt, this EF0 tornado ran 3.6 miles across Hamilton County on May 29, 2008, touching down at 6:52 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 29, 2008
Touchdown
6:52 PM CDT (23:52 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
8 minutes
Path length
3.6 miles (5.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$100,000
County
Hamilton County
Touchdown point
40.899, -98.115
Lift-off point
40.881, -98.050
Record number
0805291752-01

What the Weather Service recorded

A significant severe weather outbreak occurred during the late afternoon and evening of May 29th. Several tornadoes were reported from near Elwood to north of York. Two tornadoes caused damage in the city of Kearney and one occurred just to the south of town. Another tornado damaged homes and power poles near Aurora. Another tornado started in north-central Kansas and entered south-central Nebraska near Hubbell. Very strong winds moved down a portion of Interstate 80 and pushed cars and trucks off of the roadway near Aurora. Other areas of south-central Nebraska received heavy rains and hail. Hail to the size of baseballs was reported near Arapahoe in Furnas County. These storms also produce a lot of rainfall over areas that had fairly wet ground. Several areas of flooding were noted in the Platte and Republican River valleys.

This tornado was captured on a Hamilton County deputies car video system as it occurred northwest of Aurora. This weak tornado did damage a few power lines and trees along its path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS GID issued a tornado warning for this county at 23:35 UTC, 17 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 19:33 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
19:33 UTC03:00 UTCTornado WatchGID
20:00 UTC09:00 UTCFlash Flood WatchGID
23:35 UTC00:15 UTCTornado WarningGID
23:43 UTC05:45 UTCFlash Flood WarningGID
23:46 UTC00:15 UTCSevere Thunderstorm WarningGID
00:05 UTC00:45 UTCTornado WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 29, 6:34 PM CDT, 18 minutes earlier.

Area forecast discussion, May 29, 6:34 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT THU MAY 29 2008

.AVIATION...00Z KGRI TAF. SEVERE THUNDERSTORMS WILL BE IN THE AREA
TO KICK OFF THE FORECAST FOR THE FIRST SEVERAL HOURS OF THE
FORECAST THIS EVENING. COULD BE VERY LARGE HAIL AND TORNADOES IN
THE AREA. CONDITIONS WILL EVENTUALLY IMPROVE BY LATE EVENING AND
OVERNIGHT AS STORMS PUSH OFF TO THE EAST...AND BY
FRIDAY...CEILINGS SHOULD SCATTER.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT THU MAY 29 2008/

SHORT TERM...THROUGH TONIGHT.  OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING.  AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO.  A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA.  IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.

HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT.  EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION.  THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.

A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH.  RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.

LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.

SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.

STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.

THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR KSZ005>007-017>019.

&&

HEINLEIN
Hazardous weather outlook, May 29, 2:40 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT THU MAY 29 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
240 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON
AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS
WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 29, 6:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 N WOOD RIVER          40.88N 98.60W
05/29/2008  E1.75 INCH       HALL               NE   EMERGENCY MNGR

0602 PM     HAIL             6 W WOOD RIVER          40.82N 98.71W
05/29/2008  E1.00 INCH       HALL               NE   AMATEUR RADIO

&&

JCB
Local storm report, May 29, 6:19 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     5 N DAMAR               39.39N 99.58W
05/29/2008                   ROOKS              KS   STORM CHASER

            2-3 INCH TREE LIMBS DOWN

&&

NWS
Local storm report, May 29, 6:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          8 S CAIRO               40.89N 98.61W
05/29/2008                   HALL               NE   TRAINED SPOTTER

            HUSKER HWY AND HWY 11

&&

JCB
Local storm report, May 29, 6:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     WOOD RIVER              40.82N 98.60W
05/29/2008  E80 MPH          HALL               NE   TRAINED SPOTTER

&&

JCB
Local storm report, May 29, 6:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 E GLADE               39.68N 99.18W
05/29/2008  E1.00 INCH       PHILLIPS           KS   CO-OP OBSERVER

&&

NWS
Local storm report, May 29, 6:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             7 N STOCKTON            39.54N 99.27W
05/29/2008  E2.75 INCH       ROOKS              KS   EMERGENCY MNGR

            COVERING GROUND

&&

JCB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.9 hours before the tornado, 151 km from the path. May 29, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 27 joules per kilogram, CIN -229, lifted condensation level 585 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 265 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-229 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.1 hours after it, 151 km from the path. May 30, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3876 joules per kilogram, CIN -5, lifted condensation level 824 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3876 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
3400 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
6.4
Supercell composite
26.8
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the touchdown began at 23:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:00 UTCHAIL 1.754 N Wood RiverHall, NE
23:02 UTCHAIL 16 W Wood RiverHall, NE
23:22 UTCTORNADO8 S CairoHall, NEHUSKER HWY AND HWY 11
23:25 UTCTORNADO5 W Grand IslandHall, NETORNADO ON GROUND AT STOLLEY PARK ROAD AND 110 ROAD
23:27 UTCTSTM WND GST 80Wood RiverHall, NE
00:00 UTCTSTM WND GST 65GiltnerHamilton, NE
00:00 UTCTORNADO3 W AuroraHamilton, NE
00:13 UTCTORNADO3 S AuroraHamilton, NEDAMAGE TO TWO GAS STATIONS
00:32 UTCTSTM WND GST 60YorkYork, NE
00:32 UTCHAIL 1YorkYork, NE
00:34 UTCTSTM WND DMG3 S HamptonHamilton, NE8 SEMIS BLOWN OVER. DEBRIS SCATTERED ALONG I80. LARGE UTILITY HIGH VOLTAGE LINES SNAPPED. HORSE TRAILER FLIPPED OVER
00:34 UTCTSTM WND GST 772 Nw YorkYork, NE
02:30 UTCHAIL 1ShickleyFillmore, NE50 MPH WINDS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 29, 2008

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2912:34 PM MDTEF0Hot Springs, WY0.335
May 293:50 PM CDTEF0Frontier, NE0.120
May 294:10 PM CDTEF0Gosper, NE6.1100
May 293:25 PM MDTEF0Johnson, WY0.110
May 294:32 PM CDTEF0Gosper, NE20.9400
May 294:40 PM CDTEF0Sheridan, KS3.775
May 295:16 PM CDTEF2Phelps, NE14.1100$100,000
May 295:20 PM CDTEF1Buffalo, NE25.6100$100,000
May 295:26 PM CDTEF2Buffalo, NE21.8400$11 million
May 295:45 PM CDTEF0Sheridan, KS0.525
May 296:02 PM CDTEF0Hall, NE9.9100$25,000
May 296:02 PM CDTEF1Rooks, KS1.8200$75,000
May 296:13 PM CDTEF0Bon Homme, SD0.150
May 296:38 PM CDTEF1Rooks, KS0.425$60,000
May 297:02 PM CDTEF2Hamilton, NE7.61,000$20,000
May 297:05 PM CDTEF0Yankton, SD0.150
May 297:05 PM CDTEF0Rooks, KS0.310$5,000
May 297:09 PM CDTEF0Rooks, KS0.620$5,000
May 297:10 PM CDTEF1Clay, SD2.0100
May 297:17 PM CDTEF1Clay, SD1.9100$100,000
May 297:44 PM CDTEF0York, NE4.125$40,000
May 297:55 PM CDTEF1Washington, NE1.925
May 298:00 PM CDTEF1Monona, IA3.8200
May 298:00 PM CDTEF0Seward, NE0.840
May 298:15 PM CDTEF1Washington, NE0.740
May 298:16 PM CDTEF1Osborne, KS16.0400$15,000
May 298:37 PM CDTEF0Crawford, IA0.850$30,000
May 298:40 PM CDTEF3Mitchell, KS18.92,000$5.5 million
May 298:46 PM CDTEF1Crawford, IA2.575$150,000
May 298:58 PM CDTEF0Mitchell, KS9.8200$7,000
May 299:10 PM CDTEF1Carroll, IA4.1100$200,000
May 299:23 PM CDTEF1Calhoun, IA2.8100$50,000
May 299:25 PM CDTEF0Calhoun, IA2.450$30,000
May 299:30 PM CDTEF3Jewell, KS to NE55.21,320$2.8 million
May 2911:06 PM CDTEF0Dallas, IA0.125
May 2911:25 PM CDTEF2Gage, NE10.8440$750,000
May 2912:50 AM CDTEF1Dallas, IA3.7150$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.